A Bleeding Heart
A 61-year-old woman with relapsed stage IV diffuse large B-cell lymphoma was admitted for haploidentical stem cell transplant (SCT). She had no known comorbidities or cardiac risk factors, and baseline electrocardiogram (ECG) and transthoracic echocardiogram (TTE) were normal. Her conditioning regimen comprised fludarabine, melphalan, and thiotepa. High-dose post-transplantation (PT) cyclophosphamide (CY) at 50 mg/kg/day (total 2500 mg/day) was given on days +3 and +4 for prevention of graft-versus-host disease (GVHD). After the first dose of PT-CY (day +3), she developed shortness of breath and hypoxia, requiring bi-level positive airway pressure support, and oliguric acute kidney injury, requiring continuous venovenous hemodialysis. After the second dose of PT-CY (day +4), she was placed on mechanical ventilation for worsening hypoxia and vasopressor support for hypotension. Physical exam revealed sinus tachycardia, a new holosystolic murmur, S3 gallop, bibasal rales, elevated jugular venous pressure to 10 cmH2O, and bilateral lower extremity pitting edema. Laboratory results were notable for severe pancytopenia, markedly high brain natriuretic peptide at 2450 pg/mL, and elevated cardiac troponin I with a peak of 0.68 ng/mL. ECG changes included diffuse T-wave inversions and low-voltage complexes (Figure 1), and TTE showed biventricular systolic dysfunction and global left ventricular (LV) hypokinesis with an ejection fraction of 16% (Figure 2). On day +5, her condition worsened despite vasopressors and inotropes, and the patient subsequently died.
What is the most common manifestation of CY cardiotoxicity?